Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 61, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 11, 2003, 2:22 PM EDT for Palm Beach County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 2:22 PM EDT (18:22 UTC)
- Expired
- Aug 11, 2003, 2:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 117 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1042 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 111822 SVRMIA FLC099-111845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 221 PM EDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA * UNTIL 245 PM EDT * AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR OKEELANTA...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 245 PM EDT... OKEELANTA AND SOUTH BAY BELLE GLADE SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE TO A SAFE SHELTER IMMEDIATELY. LAT...LON 2654 8085 2643 8069 2677 8035 2692 8064 .END PFOST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:55 AM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 11, 9:55 AM EDT, 4 hours 27 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 955 AM EDT MON AUG 11 2003 MORNING MIAMI SOUNDING SOMEWHAT MORE UNSTABLE TODAY THAN YESTERDAY AS H5 TEMPERATURE HAS DROPPED TO -9C AND VERTICAL TOTALS ARE JUST OVER 27C. PRECIPITABLE WATER HAS DROPPED JUST A BIT BUT ASSUME THAT IS TEMPORARY. WILL HIGHLIGHT HAZARDOUS WEATHER OUTLOOK TO INCLUDE A BETTER CHANCE OF STRONG WIND GUSTS AND POSSIBLY HAIL WITH COLDER TEMPS AND MORE DRY AIR ALOFT. AS FAR AS TIMING OF THE CONVECTION...NWS/UM NESTED MESOETA SHOWS VIGOROUS THUNDERSTORMS DEVELOPING EAST COAST AREA AROUND 3 PM EDT AND INCREASING THROUGH AROUND 7-8 PM EDT...SOMEWHAT LATER THAN YESTERDAY. WILL ENHANCE ZONE FORECAST WORDING SOME TO SHOW THIS. THE GULF COAST OF SOUTH FLORIDA FROM COLLIER SOUTH IS NOT DEPICTED AS ACTIVE AS THE ATLANTIC COAST THIS AFTERNOON...BUT STILL SOME THUNDERSTORMS AROUND ESPECIALLY INLAND. 50 .MIA...NONE.
Hazardous weather outlook, Aug 11, 9:05 AM EDT, 5 hours 17 minutes before
FLZ063-066>075-112200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 905 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY ...NUMEROUS THUNDERSTORMS INTERIOR THIS AFTERNOON... ...SCATTERED THUNDERSTORMS COASTAL AREAS... THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF SOUTH FLORIDA ONCE AGAIN TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM DEVELOPMENT WILL BE NEAR COASTAL AREAS EARLY IN THE AFTERNOON ONCE THE SEABREEZE CIRCULATION BECOMES WELL ESTABLISHED. THE STORMS WILL LIKELY MOVE TOWARD THE INTERIOR REGIONS AS THE SEABREEZES MOVE INLAND. HOWEVER...DUE TO A SLIGHT SOUTHWEST STEERING FLOW...STORMS WILL LIKELY CLUSTER OVER THE EASTERN HALF OF THE SOUTH FLORIDA PENINSULA BY THE END OF THE DAY. SOMEWHAT COLDER AIR ALOFT HAS MOVED ACROSS SOUTH FLORIDA IN THE LAST 24 HOURS...ENHANCING THE INSTABILITY OF THE ATMOSPHERE. THE GREATEST THREAT FROM THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES...STRONG WIND GUSTS AS HIGH AS 50 MPH...AND POSSIBLY EVEN HAIL WITH THE STRONGEST THUNDERSTORMS. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON SHOULD THUNDERSTORMS BECOME STRONG.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:45 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Miami-Dade | 30 min |
| Aug 11, 2:18 PM EDT | Severe Thunderstorm Warning | MFL | Glades | 42 min |
| Aug 11, 2:42 PM EDT | Special Marine Warning | MFL | 33 min | |
| Aug 11, 3:13 PM EDT | Special Marine Warning | MFL | 32 min | |
| Aug 11, 3:45 PM EDT | Special Marine Warning | MFL | 60 min | |
| Aug 11, 4:02 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 58 min |
| Aug 11, 4:18 PM EDT | Severe Thunderstorm Warning | MFL | Hendry | 57 min |
| Aug 11, 4:26 PM EDT | Special Marine Warning | MFL | 64 min | |
| Aug 11, 5:31 PM EDT | Special Marine Warning | MFL | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.